Kansas, 2016Flash Flood and Flood in Kansas, August 8, 2016
August 8, 2016 · NWS ICT · 2 events in 1 county or zone
A large area of elevated convection developed over northern Oklahoma and moved northeast over South Central Kansas during the early morning hours of August 8th, 2016. The heavy rainfall associated with the storm led to flash flooding across Sedgwick county, Kansas including West Wichita.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- $200
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of elevated convection developed over northern Oklahoma and moved northeast over South Central Kansas during the early morning hours of August 8th, 2016. The heavy rainfall associated with the storm led to flash flooding across Sedgwick county, Kansas including West Wichita. The heavy rainfall stranded or stalled cars across West Wichita.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 7, 10:56 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 7, 10:56 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1156 PM CDT SUN AUG 7 2016
.SHORT TERM...(This evening through Monday night)
Issued at 300 PM CDT Sun Aug 7 2016
Analysis loop of satellite, observations, and radar shows a ridge of
high pressure nosing down over the area. Additionally, a quasi-
stationary boundary extended from the northern Texas Panhandle
across northern Oklahoma and into extreme southeast Oklahoma.
The main short term forecast challenge continues to be nocturnal
convection and temperatures. Clearing has occurred along the front
to the south. CAPEs of close to 4000 J/kg with little shear (in
Oklahoma) would indicate a small chance of storms organizing into
a forward propagating cluster along the front, also supported by
the low level moisture transport.
However, the best chances do remain south of the forecast area.
For tonight, this the cluster could become more widespread as
moisture transport increases along the front, affecting southern
Kansas.
Temperature recovery for Monday hinges on the amount of clearing
that is encountered which is tied to the strength of the MCS. That
said, if the MCS is weak tonight, then the cold pool from it will
not be able to stave off the front from moving back toward the
north. If that happens, temperatures could be warmer than forecast.
So, offering a forecast with a bit of middle ground.
.LONG TERM...(Tuesday through Sunday)
Issued at 300 PM CDT Sun Aug 7 2016
Ridge building in the upper levels of the atmosphere does occur
toward midweek. This will cause temperatures to reach back up into
the middle 90s.
The next cold front moves into the area late in the week. This
will bring another chance of thunderstorms to the region Friday and
Saturday. Shear/buoyancy combinations do show some better signs of
favorability with 0-6 km shear of 25 knots. That said, confidence in
this outcome is rather low right now.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1152 PM CDT Sun Aug 7 2016
Numerous showers/thunderstorms will develop over southern Kansas
for tonight. Meanwhile low clouds will affect central Kansas and
spread southward into southern Kansas later tonight. Cigs could
drop into the IFR category late tonight and linger through the mid
morning hours before improving in the afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 72 89 74 95 / 70 60 20 20
Hutchinson 69 88 73 95 / 50 40 10 20
Newton 70 87 73 94 / 60 50 20 20
ElDorado 72 87 73 94 / 70 60 20 20
Winfield-KWLD 74 90 75 96 / 80 60 20 20
Russell 65 84 70 96 / 10 10 20 10
Great Bend 66 87 71 96 / 10 10 20 10
Salina 68 86 72 96 / 10 10 20 10
McPherson 68 88 72 95 / 30 30 20 20
Coffeyville 74 91 74 95 / 70 80 20 20
Chanute 72 88 73 93 / 70 70 20 20
Iola 72 88 73 93 / 70 70 20 20
Parsons-KPPF 74 89 74 94 / 70 80 20 20
&&
.ICT Watches/Warnings/Advisories...
None.
&&
SHORT TERM...KRC
LONG TERM...KRC
AVIATION...CDJ
Hazardous weather outlook, Aug 7, 11:24 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1224 AM CDT MON AUG 8 2016
KSZ032-033-047>053-067>072-082-083-091>096-098>100-090530-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1224 AM CDT MON AUG 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
NUMEROUS THUNDERSTORMS WILL AFFECT MAINLY SOUTH CENTRAL AND
SOUTHEASTERN KANSAS OVERNIGHT. TORRENTIAL RAINFALL RATES AND
ISOLATED STRONG TO SEVERE WIND GUSTS ARE POSSIBLE. IN
ADDITION...LOCALIZED FLOODING OR FLASH FLOODING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT
WEEK ACROSS MUCH OF THE AREA. A FEW STRONG STORMS WITH HEAVY RAIN
REMAIN POSSIBLE.
HEAT INDICES WILL HOVER NEAR THE CENTURY MARK ACROSS MUCH OF THE
AREA DURING THE AFTERNOON HOURS FROM TUESDAY THROUGH THURSDAY.
A COLD FRONT WILL APPROACH THE AREA LATE IN THE WEEK BRINGING
INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS LATE THURSDAY
NIGHT AND FRIDAY. SOME OF THE STORMS ON FRIDAY MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Aug 7, 8:44 PM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
944 PM CDT SUN AUG 7 2016
KSZ098-099-080315-
CHAUTAUQUA KS-MONTGOMERY KS-
944 PM CDT SUN AUG 7 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...
SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 1015 PM CDT
* AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL
JUST NORTH OF PERU...OR JUST EAST OF SEDAN...MOVING EAST AT 10 MPH.
WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH HEAVY RAINFALL.
* LOCATIONS IMPACTED INCLUDE...
CANEY...PERU...HAVANA...NIOTAZE AND HALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3700 9617 3722 9617 3728 9584 3700 9587
TIME...MOT...LOC 0242Z 260DEG 8KT 3713 9608
DARMOFAL
Special weather statement, Aug 7, 10:24 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1124 PM CDT SUN AUG 7 2016
KSZ082-091-092-080500-
HARPER KS-KINGMAN KS-SUMNER KS-
1124 PM CDT SUN AUG 7 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
HARPER COUNTY IN SOUTH CENTRAL KANSAS...
KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL MIDNIGHT CDT
* AT 1121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A
LINE EXTENDING FROM NEAR NASHVILLE TO 7 MILES NORTHEAST OF AMORITA
TO NEAR MEDFORD...AND MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH VERY HEAVY RAINFALL.
* LOCATIONS IMPACTED INCLUDE...
KINGMAN...ANTHONY...HARPER...CALDWELL...ATTICA...ARGONIA...
NASHVILLE...WILLOWDALE...MAYFIELD...ZENDA...MILAN...SPIVEY...
BLUFF CITY...CLEVELAND...DANVILLE...WALDRON...FREEPORT...PERTH...
CRYSTAL SPRINGS AND KINGMAN AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3700 9835 3738 9835 3738 9843 3746 9844
3772 9812 3737 9788 3730 9743 3700 9753
TIME...MOT...LOC 0423Z 212DEG 16KT 3741 9836 3701 9821 3687 9776
DARMOFALSpecial weather statement, Aug 7, 10:27 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1127 PM CDT SUN AUG 7 2016
KSZ092-080500-
SUMNER KS-
1127 PM CDT SUN AUG 7 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL MIDNIGHT CDT
* AT 1126 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER WELLINGTON...MOVING NORTHEAST
AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH
LOCALLY HEAVY RAINFALL.
* LOCATIONS IMPACTED INCLUDE...
WELLINGTON...MULVANE...BELLE PLAINE...OXFORD...
RIVERDALE AND WELLINGTON AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3748 9739 3748 9724 3746 9715 3733 9715
3720 9716 3720 9750
TIME...MOT...LOC 0427Z 210DEG 12KT 3727 9736
DARMOFALSpecial weather statement, Aug 7, 10:56 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1156 PM CDT SUN AUG 7 2016
KSZ082-091-080530-
HARPER KS-KINGMAN KS-
1156 PM CDT SUN AUG 7 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 1230 AM CDT
* AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 6 MILES
NORTH OF ATTICA...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH
VERY HEAVY RAINFALL.
* LOCATIONS IMPACTED INCLUDE...
HARPER...ATTICA...MURDOCK...WILLOWDALE...ZENDA...SPIVEY...
CLEVELAND...CRYSTAL SPRINGS...RAGO AND RUNNYMEDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3725 9835 3738 9835 3738 9842 3764 9840
3759 9784 3723 9796
TIME...MOT...LOC 0455Z 209DEG 28KT 3734 9826
DARMOFALSpecial weather statement, Aug 7, 11:04 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1204 AM CDT MON AUG 8 2016
KSZ082-083-091-092-080545-
SEDGWICK KS-HARPER KS-KINGMAN KS-SUMNER KS-
1204 AM CDT MON AUG 8 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
NORTHEASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 1245 AM CDT
* AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A
LINE EXTENDING FROM 6 MILES SOUTH OF NORWICH TO 9 MILES SOUTHWEST
OF WELLINGTON...AND MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH AND TORRENTIAL DOWNPOURS WILL BE POSSIBLE
WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
DERBY...HAYSVILLE...WELLINGTON...MULVANE...CLEARWATER...CHENEY...
BELLE PLAINE...CONWAY SPRINGS...GARDEN PLAIN...ARGONIA...NORWICH...
VIOLA...MAYFIELD...MILAN...DANVILLE...LAKE AFTON...RIVERDALE...
PERTH AND WELLINGTON AIRPORT.
LAT...LON 3724 9795 3769 9781 3753 9715 3709 9740
TIME...MOT...LOC 0503Z 219DEG 27KT 3737 9787 3718 9753
JAKUB
Flash Flood, Sedgwick
- When
- August 8, 12:35 AM CST to 2:35 AM CST
- Where
- Sedgwick County, 3.07 mi WNW of (Ict)wichita Arpt to 1.78 mi S of Maize
- Cause
- Heavy Rain
- Property damage
- $70,000
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 37.660, -97.485
Law enforcement reported several cars were stranded or stalled out due to high water across west Wichita.
Flood, Sedgwick
- When
- August 8, 2:50 AM CST to 7:50 AM CST
- Where
- Sedgwick County, 3.4 mi WNW of (Ict)wichita Arpt to 3.19 mi NW of (Ict)wichita Arpt
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- NWS Employee
- Coordinates
- 37.677, -97.482
The Calfskin Creek ran out of its banks and flowed across 119th Street, just south of Maple Street. The water on the road was one to two feet deep, but the center of the road was only a few inches deep. Flooding was also reported in ditches along the side of the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Georgia, August 8, 2016$50,000 · 2 events
- Lightning Strike in Florida, August 8, 2016$50,000 · 1 event
- Heavy Rain in Colorado, August 8, 20164 injured · 1 event
- Hail and Lightning Strikes in South Dakota, August 8, 20162 injured · 2.75 in hail · 9 events
- Hail and Damaging Winds in South Dakota, August 8, 20161 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, August 8, 20161.75 in hail · 5 events
- Hail and Damaging Winds in South Dakota, August 8, 20161 in hail · 5 events
- Flash Flooding in Alabama, August 8, 20163 events
- Damaging Wind and Heavy Rain in Kansas, August 8 to 10, 201652 kt wind · 2 events
- Flash Flooding in Kentucky, August 8, 2016$3,000 · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 8, 20162 events
- Hail in Colorado, August 8, 20161 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657414, 657417.